Drug-induced cholestasis is a blockage in the flow of bile from the liver that occurs with medication use.
Cholestasis - drug-induced
Causes, incidence, and risk factors:
Bile is produced in the liver, moved to the gallbladder, and released into the gut through the biliary tract . It helps the body digest fats.
Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.
Many drugs can cause cholestasis, including:
- Ampicillin and other penicillin-based antibiotics
- Anabolic steroids
- Gold salts
- Oral contraceptives
Other medications can also cause cholestasis in some people.
- Fever or rash from the drug
- Pain in the upper right part of the abdomen
- Very dark urine
- Very pale stools
- Yellow skin or eyes (jaundice )
If medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. DO NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.
Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.
- Poor absorption of fat and fat-soluble vitamins
- Severe itching
Calling your health care provider:
Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.
|Review Date: 8/22/2008|
Reviewed By: Christian Stone, MD, Division of Gastroenterology, Washington University in St. Louis School of Medicine, St. Louis, MO. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.